HAIR DYE (PARAPHENYLENEDIAMINE) POISONING
Prakash C Vaghela, Naresh B Gohel
Kalarav Children hospital, Kushal neonatal nursery, Bhavnagar, Gujarat, India
Address for Correspondence
Dr Prakash C Vaghela, Kalarav children hospital, Kushal neonatal nursery, Akar complex, Opp. Sir T Hospital, Bhavnagar 364001, Gujarat, India
Email
prakash_vghl@yahoo.co.in
Keywords
Hair dye, Paraphenylenediamine, Angioneurotic edema
Hair dye is composed of paraphenylenediamine. Para-phenylenediamine (PPD) is mixed with henna, which is traditionally applied to color the palms, soles and hair. Toxicity of PPD consists of local skin irritation, contact dermatitis, chemosis, and blindness. Systemic side effects are angioneurotic edema, in later phase rhabdomyolysis, acute renal failure, and convulsions. We report a case of accidental ingestion of PPD who presented with angioneurotic edema requiring tracheostomy. Eighteen months old male child presented with accidental ingestion of hair dye followed by swelling of face, neck, tongue and difficulty in breathing within six hours. On examination, the child was irritable, had pulse of 190/min, respiration was laboured and there was cyanosis. There was edema of face, neck, pharynx and tongue. Investigations showed hemoglobin of 9.8gm%, white cell count of 14,500/cumm (86% polymorphs, 10% lymphocytes), SGPT of 324 IU/L and normal renal function tests, electrolytes, CPK, LDH and urine analysis.

The lethal dose of PPD is 7-10gm. Treatment is mainly supportive. No specific antidote is available. For upper airway obstruction, emergency tracheostomy may be needed. Maintenance of hydration, oxygenation, and adequate urine out put are essential. Intravenous corticosteroids and antihistamines have been tried.
Funding
None
Conflict of Interest
None
References :
  1. Nott HW. Systemic Poisoning by hair dye. Br Med J. 1924;1:421-2
  2. EI Ansay EH, Ahmed MEK, Clague HW. Systemic Toxicity of PPD. Lancet 1983;1:1341
  3. Sood AK, Yadav SP, Sood S et al. Hair dye Poisoning. JAPI. 1996; 44: 69.
  4. Kallel H, Chelly H, Dammak H, Bahloul M, Kisibi H, Hamida CB et al. Clinical manifestation of systemic paraphenylene-diamine intoxication. J Nephrol. 2005;18:308-11
  5. Motaouakkil S, Chaari B, Hachimia, Ezzouine H, Guedari H, Nejmi H at al. Rhabdomyolysis and Paraphenylene-diamine poisoning. Ann Fr Anesth Reanim. 2006;25: 708-13.
  6. Ashra FW, Dawling S, Farrow LJ. Systemic Paraphenylene-diamine poisoning; A case report and review. Hum Exp Toxicol. 1994;13:167-170
  7. Anuradha S, Arora S, Mehrotra S et al. Acute renal failure following PPD poisoning; A case report and review. Ren fail. 2004;26:329-32.
Last Updated : Sunday, July 01, 2007 Vol 4 Issue 7 Art #28
How to Cite URL :
Vaghela C P, Gohel B N. HAIR DYE (PARAPHENYLENEDIAMINE) POISONING. Pediatric Oncall [serial online] 2007[cited 2007 January 1];4. Art #28. Available From : http://www.pediatriconcall.com/Journal/Article/FullText.aspx?artid=168&type=J&tid=&imgid=&reportid=317&tbltype=
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.
Creative Commons License This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.